The efficacy of lamotrigine (LTG) in an open, add-on, prospective study of 56 children with refractory generalized epilepsies is reported from British Columbia’s Children’s Hospital, Vancouver, BC, Canada. More than half had a greater than 50% reduction in seizure frequency, six children being seizure-free. Of 15 with Lennox-Gastaut syndrome, 3 were completely controlled and 8 had >50% improvement. Skin rash and an increase in seizure frequency were the most frequent side effects, occurring in 5 and 7 children, respectively. Patients receiving valproate in combination with LTG were most likely to develop rash. LTG was reintroduced alone without recurrence of rash. [1]

COMMENT. Lamotrigine may be of benefit in children with generalized seizures, including Lennox-Gastaut syndrome. Skin rash may be expected in 10%, especially those receiving higher initial doses of LMG and valproate in combination. The reintroduction of an antiepileptic drug after occurrence of a skin rash is generally contraindicated and potentially hazardous. The present and two previous reports of successful reintroduction of LTG after skin rash are exceptions to the rule. Mimms J et al, Minnesota Epilepsy Group, St Paul, MN, report one of 13 children treated with high dose lamotrigine having an allergic rash at 6 weeks, and a recurrence of rash after reintroduction of LTG. [2]

Vigabatrin in partial seizures in children decreased seizure frequency by >50% in 70% of patients, and was particularly effective in infants with tuberous sclerosis, in a study at Hopital Saint Vincent de Paul, Paris, France. [3]